A geometric proof of the \(L^{2}\)-singular dichotomy for orbital measures on Lie algebras and groups

  • Kathryn E. Hare
  • Jimmy He


Let G be a compact, connected simple Lie group and \(\mathfrak {g}\) its Lie algebra. It is known that if \(\mu \) is any G-invariant measure supported on an adjoint orbit in \(\mathfrak {g}\), then for each integer k, the k-fold convolution product of \(\mu \) with itself is either singular or in \( L^{2}\). This was originally proven by computations that depended on the Lie type of \(\mathfrak {g}\), as well as properties of the measure. In this note, we observe that the validity of this dichotomy is a direct consequence of the Duistermaat–Heckman theorem from symplectic geometry and that, in fact, any convolution product of (even distinct) orbital measures is either singular or in \(L^{2+\varepsilon }\) for some \(\varepsilon >0\). An abstract transference result is given to show that the \(L^{2}\)-singular dichotomy holds for certain of the G-invariant measures supported on conjugacy classes in G.


Orbital measure Duistermaat–Heckman theorem 

Mathematics Subject Classification

Primary 43A80 Secondary 22E30 53D05 



We are grateful to A. Wright for providing us with remarks from M. Vergne pointing out the connection with the Duistermaat–Heckman theorem and thank S. Gupta for helpful conversations.


  1. 1.
    DaSilva, A., Guillemin, V.: Quantization of symplectic orbifolds and group actions, Northern California symplectic geometry seminar 1–12, AMS Trans. Ser. 2, vol. 196. AMS, Providence (1999)Google Scholar
  2. 2.
    Dooley, A., Wildberger, N.: Harmonic analysis and the global exponential map for compact Lie groups. Funct. Anal. Appl. 27, 21–27 (1993)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Dooley, A., Repka, J., Wildberger, N.: Sums of adjoint orbits. Linear Multilinear Algebra 36, 79–101 (1993)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Duflo, M., Heckman, G., Vergne, M.: Projection d’orbites, formule de Kirillov et formule de Blattner. Mem. de la SMF 15, 65–128 (1974)MATHGoogle Scholar
  5. 5.
    Duistermaat, J., Heckman, G.: On the variation in the cohomology of the symplectic form of the reduced phase space. Invent. Math. 69, 259–268 (1982)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Eliashberg, Y., Traynor, L.: Symplectic Geometry and Topology. AMS, Providence (2004)Google Scholar
  7. 7.
    Gupta, S.K., Hare, K.E.: $L^{2}$-singular dichotomy for orbital measures of classical compact Lie groups. Adv. Math. 222, 1521–1573 (2009)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gupta, S.K., Hare, K.E.: Characterizing the absolute continuity of the convolution of orbital measures in a classical Lie algebra. Can. J. Math. 68, 841–974 (2016)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gupta, S.K., Hare, K.E., Seyfaddini, S.: $L^{2}$ -singular dichotomy for orbital measures of classical simple Lie algebras. Math. Z. 262, 91–124 (2009)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Hare, K.E., Johnstone, D., Shi, F., Yeung, M.: $L^{2}$ -singular dichotomy for exceptional Lie groups and algebras. J. Aust. Math. Soc. 95, 362–382 (2013)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Ragozin, D.: Central measures on compact simple Lie groups. J. Funct. Anal. 10, 212–229 (1972)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Ricci, F., Stein, E.: Harmonic analysis on nilpotent groups and singular integrals. II. Singular kernels supported on submanifolds. J. Funct. Anal. 78, 56–84 (1988)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Ricci, F., Stein, E.: Harmonic analysis on nilpotent groups and singular integrals. III. Fractional integration along manifolds. J. Funct. Anal 86, 360–389 (1989)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Stanton, R., Tomas, P.: Polyhedral summability of Fourier series on compact Lie groups. Am. J. Math. 100, 477–493 (1978)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Wright, A.: Sums of adjoint orbits and $L^{2}$ -singular dichotomy for $SU(m)$. Adv. Math. 227, 253–266 (2011)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Unione Matematica Italiana 2018

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of WaterlooWaterlooCanada
  2. 2.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations